Florida, 2014

Heavy Rain in Florida, January 1 to 2, 2014

January 1 to 2, 2014 · NWS JAX · 1 event in 1 county or zone

A surface low crossed the central Florida peninsula and high moisture content and forcing on the north side of the low brought waves of heavy rainfall across portions of northeast Florida for a couple of days.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A surface low crossed the central Florida peninsula and high moisture content and forcing on the north side of the low brought waves of heavy rainfall across portions of northeast Florida for a couple of days.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jan 1, 3:19 AM EST, 6 hours 11 minutes earlier.

Area forecast discussion, Jan 1, 3:19 AM EST, 6 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
319 AM EST WED JAN 1 2014

.SHORT TERM /TODAY THROUGH FRIDAY/...
RAINFALL EVENT IS EVOLVING AS EXPECTED AND THE RAIN WILL GRADUALLY
EXPAND IN COVERAGE AND INTENSITY AS WE GO THROUGH THE AFTERNOON
AND INTO TONIGHT. CURRENTLY...MOST OF THE RAIN OBSERVED ON
REGIONAL RADARS IS EVAPORATING PRIOR TO REACHING THE GROUND DUE TO
A SIGNIFICANT LAYER OF DRY AIR IN THE LOW LEVELS. THIS WILL
HOWEVER CHANGE AS WE GO THROUGH THE DAY. LARGE SCALE ASCENT WILL
CONTINUE TO INCREASE AND THE LOW LEVELS WILL ALSO BECOME SATURATED
AS WE GO THROUGH THE AFTERNOON HOURS. STRONGEST ISENTROPIC LIFT
OVER NORTHEAST FLORIDA IS PROGGED TO LIFT INTO SOUTHEAST GEORGIA
LATER TONIGHT WITH WIDESPREAD RAIN EXPECTED.

MOST OF THE RAIN THIS AFTERNOON SHOULD REMAIN LIGHT BUT COULD BE
FAIRLY STEADY AS THE MORE WIDESPREAD RAIN SPREADS FROM NORTH TO
SOUTH ACROSS NORTHEAST FLORIDA AND THEN INTO SOUTHEAST GEORGIA
TONIGHT. WILL SHOW AVERAGE RAINFALL AMOUNTS OF ROUGHLY A QUARTER
TO A HALF OF AN INCH TODAY...MAINLY ACROSS NORTHEAST FLORIDA...AND
WILL THEN SHOW A HALF AN INCH TO AN INCH OF ADDITIONAL RAINFALL
TONIGHT...PRIMARILY NORTH OF A LINE FROM GAINESVILLE TO ST.
AUGUSTINE. HIGH PRESSURE WEDGE AND DEVELOPING TROUGH OFFSHORE WILL
KEEP THE AREA IN THE COOL SECTOR THROUGH TONIGHT SO IT WILL BE A
RELATIVELY CHILLY RAIN WITH HIGHS TODAY ONLY IN THE 50S WITH
PERHAPS SOME MID 60S FAR SOUTH AS THICK CLOUD COVER EFFECTIVELY
SHIELDS THE SUN. TEMPERATURES TONIGHT WILL NOT MOVE MUCH FROM
DAYTIME VALUES AS THE CLOUDS ACT AS A BLANKET WITH OVERNIGHT LOWS
ONLY EXPECTED TO BE A FEW DEGREES LOWER THAN TODAYS HIGHS.

THU/THU NIGHT...THE WARM FRONTAL BOUNDARY WILL STALL ACROSS CENTRAL
FLORIDA...WITH THE SYSTEMS COLD FRONT CROSSING THE AREA THU AFTN
INTO THE EVENING. WILL CONTINUE TO USE 100 POPS FOR MOST AREAS WITH
A WIDESPREAD MODERATE RAINFALL EVENT. WITH THE AREA REMAINING NORTH
OF THE WARM SECTOR...DO NOT EXPECT EXCESSIVE RAINFALL RATES...WITH
1 TO 2 INCHES FOR MOST AREAS AND LOCAL MAXIMUMS TO 3 INCHES. WITH
THE AREA REMAINING OUT OF THE WARM SECTOR...WILL KEEP ANY TSTM
MENTION SLIGHT CHANCE AND LIMITED TO NORTH CENTRAL FL THU AFTN JUST
IN ADVANCE OF THE COLD FRONT. PRECIP WILL RAPIDLY DIMINISH THU
NIGHT AS THE COLD FRONT EXITS TO THE SE. HIGH TEMPERATURES THU WILL
RANGE FROM THE LOWER/MID 60S FROM I-10 NORTH...WITH UPPER 60S TO
LOWER 70S FOR NORTH-CENTRAL FLORIDA. MUCH COOLER AIR WILL WORK IN
THU NIGHT BEHIND THE COLD FRONT...WITH LOWS IN THE LOWER/MID 30S
INLAND...WITH UPPER 30S/LOWER 40S CLOSER TO THE COAST.

FRI/FRI NIGHT...MOSTLY SUNNY SKIES WILL PREVAIL FRIDAY AS HIGH
PRESSURE BUILDS IN. COLD NORTHERLY FLOW WILL RESULT IN LITTLE OF
A WARMUP...WITH HIGHS AROUND 50 FROM I-10 NORTH...WITH LOWER/MID 50S
FOR NORTH-CENTRAL FL. CLOUDS WILL INCREASE SOME FRIDAY NIGHT CLOSE
TO THE COAST AS FLOW BECOMES NE...WITH A FEW SHOWERS POSSIBLE
OFFSHORE. LOWS FRI NIGHT WILL RANGE FROM AROUND 30 INLAND...WITH
UPPER 30S/LOWER 40S CLOSER TO THE COAST.

.LONG TERM /SATURDAY THROUGH TUESDAY/...
SATURDAY WILL BE MAINLY DRY...BUT WITH ONSHORE FLOW AND A WEAK
COASTAL TROUGH...A FEW COASTAL SHOWERS CANNOT BE RULED OUT. HIGHS
SATURDAY WILL BE MILDER THAN FRIDAY WITH THE ONSHORE FLOW...WITH
55 TO 60 FOR SE GA...WITH MAINLY 60S FOR NE FL. LOWS SAT NIGHT
WILL BE 10-15 DEGREES WARMER THAN FRIDAY NIGHT. MEDIUM RANGE
MODELS IN GENERAL AGREEMENT BRINGING THE NEXT COLD FRONT TO
THE AREA SUNDAY/SUNDAY NIGHT. WITH DEEP MOISTURE LIMITED...WILL
USE LOW END CHANCE POPS FOR THE FRONTAL CROSSING. SLIGHTLY ABOVE
NORMAL TEMPERATURES CAN BE EXPECTED SUNDAY/SUNDAY NIGHT. MODELS
CONTINUE TO DIVERGE WITH TROUGH AMPLITUDE BEHIND THE FRONT FOR
THE FIRST HALF OF NEXT WEEK...WITH THE ECMWF CONTINUING TO
BE THE STEEPEST WITH THE TROUGH...BRINGING IN THE COLDEST AIR OF
THE SEASON BY TUESDAY. GFS REMAINS LESS AMPLIFIED BUT IS TRENDING
SIGNIFICANTLY COLDER. WITH THE ECMWF SHOWING SOME RUN TO RUN
CONTINUITY...WILL BEGIN TO BLEND IT IN MORE WITH THE WARMER
GFS GUIDANCE...WITH A FREEZE FOR MOST INLAND LOCATIONS MONDAY NIGHT
AND CHILLY HIGHS ONLY AROUND 50 FOR MANY LOCATIONS TUESDAY.

&&

.AVIATION...
CEILINGS WILL GRADUALLY LOWER TODAY...BECOMING MVFR THIS AFTERNOON
AND THEN IFR TONIGHT. LIGHT RAIN SHOWERS WILL GRADUALLY INCREASE
IN COVERAGE AND INTENSITY THIS AFTERNOON WITH IFR VISIBILITIES
POSSIBLE IN A STEADY PERIOD OF A MORE MODERATE RAINFALL TONIGHT.

&&

.MARINE...
WINDS TODAY TO REMAIN ONSHORE 10 TO 15 KNOTS WITH SEAS GENERALLY
2 TO 4 FEET. FORECAST BECOMES A LITTLE MORE COMPLICATED TONIGHT AS
A TROUGH BEGINS TO DEVELOP OFFSHORE WITH WINDS TURNING TO THE
SOUTH ACROSS THE FLORIDA WATERS. DEPENDING ON STRENGTH OF
TROUGH...WIND SPEEDS TONIGHT MAY END UP A LITTLE HIGHER THAN
CURRENTLY FORECAST BUT STILL EXPECTED TO REMAIN BELOW ADVISORY
LEVELS.

SOUTHERLY WINDS WILL INCREASE IN ADVANCE OF A COLD FRONT THURSDAY
WITH SCA CONDITIONS POSSIBLE OFFSHORE. IN THE WAKE OF THE FRONT
EXPECT A STRONG NORTHERLY WIND SURGE...WITH FREQUENT GUSTS TO
GALE FORCE POSSIBLE OFFSHORE THU NIGHT INTO FRIDAY. WITH SOME
UNCERTAINTY REMAINING...WILL NOT ISSUE A GALE WATCH FOR NOW.
RESIDUAL SCA WINDS FRIDAY WILL DIMINISH FOR THE WEEKEND...WITH
ANOTHER NORTH WIND SURGE/SCA CONDITIONS LIKELY EARLY NEXT WEEK.

RIP CURRENTS: LOW RISK.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  56  49  63  33 /  60 100 100  30
SSI  57  54  61  35 /  80 100 100  50
JAX  59  56  65  33 /  90 100 100  50
SGJ  62  60  70  37 /  90  90 100  60
GNV  61  57  68  36 /  80  80  90  60
OCF  63  58  72  41 /  70  70  80  60

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.
&&

SHULER/ALLEN/
Hazardous weather outlook, Jan 1, 3:53 AM EST, 5 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
353 AM EST WED JAN 1 2014

AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040-
GAZ132>136-149>154-162>166-020900-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM-
FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM-
ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM-
ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-
FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-
ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON-
SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS-
GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON-
APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN-
COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN-
353 AM EST WED JAN 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

WIDESPREAD RAINFALL WILL CONTINUE INTO THURSDAY AND A FEW EMBEDDED
THUNDERSTORMS WILL BE POSSIBLE SOUTH OF A LINE FROM GAINESVILLE TO
ST AUGUSTINE ON THURSDAY. WIDESPREAD RAINFALL AMOUNTS WILL
AVERAGE 1 TO 2 INCHES WITH LOCALIZED HIGHER AMOUNTS EXPECTED.

A STRONG COLD FRONT WILL BRING SMALL CRAFT ADVISORY CONDITIONS TO THE
COASTAL WATERS THURSDAY NIGHT THROUGH FRIDAY NIGHT...WITH GUSTS
TO GALE FORCE EXPECTED ACROSS THE OFFSHORE WATERS THURSDAY NIGHT
INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Clay

When
January 1, 9:30 AM EST to January 2, 9:30 AM EST
Where
Clay County, 2.76 mi WSW of Russell
Reported by
Trained Spotter
Coordinates
30.030, -81.790

Both a storm spotter and NWS employee measured 3.5 inches of rainfall in 24 hours on the west side of Fleming Island.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2014Every state in 2014This day in weather historyWarnings in Florida, January 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 486231.